Bottles of prescription medicine in a pile. This collection of pill bottles is symbolic of the many medications senior adults and chronically ill people take.
Bottles of prescription medicine in a pile.

It has been a little while since I last blogged. I have been trying to figure things out and much of the last two weeks has been pretty much the same day in and day out, night in and night out.

If you haven’t been following along, I recently went through a 26-day (night) tapering period, including a 10-day (night) medication-free period, where I was weaned off medication I had been taking for six to seven years (at higher and higher dosages) to treat my Restless Legs Syndrome, Periodic Limb Movement Disorder, and insomnia (with anxiety). You can read the reasons for this treatment plan here (“My Fight With Sleep Becomes Addicting“), but sufficient to say, my newest doctor believes I became dependent on at least one of the medications and thus it was driving the disease now. He needed me on a baseline of no medication before starting over with treatment plans.

After a delay of two nights (making the 10-night, medication free become a 12-night unintended plan), I spoke with my doctor who asked for my symptoms and discussed what I was going through. He laughed with me when I told him I could not de-sheet a bed like a champion, commiserated that I was feeling lousy all day long and not sleeping, and gave me some insight into why my symptoms seemed worse than ever.

First he said my lack of sleep due to the lack of medication and withdrawals was driving my symptoms from being an evening and night-only experience to an all-day and all-night long one. He indicated that if I can get some more sleep the symptoms in the morning and afternoon should dissipate. (I can’t even drive or sit in a car more than a few minutes before my RLS is extremely painful and discomforting – something I have never experienced before.)

Gabapentin pills
Gabapentin pills

To get more sleep, he restarted me on one of the medications I had been weaned off: Gabapentin. This came as a little bit of a surprise to me as I thought I wouldn’t see any of the medication again or at the very least we wouldn’t revisit those medications in the short-term. I do remember my doctor talking about using Gabapentin in the future if necessary, so I may have just jumbled thoughts together.

So nearly a week ago I restarted with a small dose of Gabapentin – 300mg. Then every two nights since I have upped the dosage by 300mg and am currently at 900mg a dose which I take at 8pm at night. Tonight, I will up the dose to 1200mg matching the highest amount of Gabapentin I have taken in a day. However, I had been taking two doses of 600mg each in the past, so I am not sure how 1200mg at once will affect me.

My doctor says he wants to get me to sleep more to allow my all-day symptoms to dissipate and wants to see how sensitive I am to the Gabapentin not only from a treatment standpoint, but also from a side effect point of view. He has warned me that if I am slurring my speech or seemingly drunk without having drank any alcohol, then I need to not up the dosage for an additional two days. If I am still suffering those side effects, I need to call him. He knows I had some withdrawals from removing the Gabapentin from my medication cocktail nearly six weeks ago, but he wants to make sure to check off all the options before moving forward.

Late night eatingOne of my concerns, which I have asked about and am waiting an answer, is another possible side effect. My doctor had told me Gabapentin had the habit of being bad for water retention. However, my late night cravings and wanting to eat more have resurfaced in the last few days making me recall the “binge eating” discussion I had with my doctor at the start of this. I thought it was based on another medication. I’m not sure if the Gabapentin is the cause, but my cravings to eat late at night have increased since starting back on the medication.

In the meantime, I continue upping the dosage of Gabapentin and see where it takes me. Ultimately, I will be at 1800mg per dose taking it just once at night. Then I chat with my doctor again and we see what my symptoms are, how my sleep is doing, and what not before seemingly tackling another treatment plan.

I did ask my doctor if I was allowed to have any alcohol (after going 10-nights plus on orders to drink no alcohol). He said I could but warned I may not like it. Apparently, one-third of his patients have no problems drinking casually, another third have their good and bad nights, and the other third have horrible experiences. In the nearly seven years I have been on Gabapentin, I have never had a problem have a casual drink, so I am enjoying a beer at night … also with no ill-effects.

hide-a-bedRestarting medication and finding a treatment plan is certainly going to be a slow and steady process. Right now, my wife and I can’t sleep in the same bed because I am moving around so much. One of us ends up on our hide-a-bed downstairs for part or most of the night (it was me for the entire night last night for only the second time in two weeks). Inconvenient to be sure, but at least she gets the sleep she needs this way and I don’t disturb her or feel I am causing problems with all my movements, conscious and unconscious.

I just have to keep reminding myself, there are no easy answers or we would have found them by now. I have faith this doctor will work to find the best solution for me – one that allows me to maybe enjoy a semi-normal day-to-day life … something I don’t think I have experienced since early high school.

Advertisements